Extensive hypopigmentation after starting antiretroviral treatment in an human immunodeficiency virus (HIV)-seropositive African woman

Authors


Introduction

Patients infected with human immunodeficiency virus (HIV) are highly susceptible to adverse dermatological reactions to specific medications.1,2 Antiretrovirals, particularly nevirapine, have been associated with a wide range of severe cutaneous conditions such as Stevens–Johnson syndrome and toxic epidermal necrolysis.1,2 We report a case of extensive depigmentation in an African woman on a nevirapine-based regimen.

Case report

A 35-year-old Ugandan woman, with known HIV infection since June 2004, and a past history of oral candidiasis and herpes simplex infection, was started on the fixed drug combination stavudine 40 mg, lamivudine 150 mg, and nevirapine 200 mg b.i.d. in October 2004 (after an initial lead-in with nevirapine 200 mg o.d. for 2 weeks). At the start of therapy, her body weight was 60 kg and her CD4+ lymphocyte count was 2 cells/µL. She had been on cotrimoxazole for Pneumocystis carinii pmeumonia (PCP) prophylaxis since June 2004.

One month after starting antiretroviral treatment (November 2004), she started complaining of generalized itching and depigmentation of her skin. Examination revealed hypopigmented areas with minor skin desquamation mainly on sun-exposed parts, sparing the trunk and abdomen (Fig. 1). She was treated symptomatically with cetirizine, and the cotrimoxazole and antiretroviral therapy was continued. In December 2004, progressive depigmentation involving her scalp and eyebrows was also noted. In January 2005, her CD4+ lymphocyte count was 58 cells/µL. In March 2005 (5 months since initiation of antiretroviral therapy), her therapy was switched to zidovudine, lamivudine, and efavirenz. In June 2005, her body weight was 67 kg, her CD4+ lymphocyte count was 119 cells/µL, and her viral load was less than 50 copies/mL. She has regained pigmentation in most affected areas, but a minor degree of itching persists (Fig. 2).

Figure 1.

Hypopigmented lesions in the face after starting a nevirapine-containing antiretroviral treatment regimen

Figure 2.

Hypopigmented lesions arms and hand after starting a nevirapine-containing antiretroviral treatment regimen

Discussion

The depigmentation on the sun-exposed areas of the body of our patient was probably caused by a photosensitizing effect by either the cotrimoxazole and/or the antiretroviral treatment. The photosensitizing effect of sulfamides in persons with HIV is a well-known phenomenon,2 and a patient who developed an albino-like generalized cutaneous depigmentation following a generalized sulfamide drug eruption has previously been described.3 Moreover, persons with background pigment of the skin are more photosensitive than persons without background pigment in the skin.2

In a study among patients attending an HIV dermatology clinic in the USA the overall prevalence of photosensitivity among Caucasians persons with HIV infection was 5.4%, while African Americans exhibited a prevalence of 7.3%. In the multivariate model, using highly active antiretroviral therapy and being an African American significantly increased the odds of photosensitivity. Two distinct clinical morphologies were noted: a lichenoid and nonlichenoid eczematous form.4

Photodermatitis was described several times in association with efavirenz treatment,5 but as far as we know was not yet reported during stavudine, lamivudine, or nevirapine treatment. Nevertheless, because the depigmentation in our patient started shortly after starting antiretroviral therapy, it is possible that one of the antiretrovirals caused the skin reaction. It is less likely that the cotrimoxazole was the cause of the skin reaction because she was already taking this drug for 4 months without any problem.

The skin lesions in our patients were vitiligo-like. Vitiligo has also been described as an autoimmune disorder in patients with HIV infection,6 but so far has only once been reported to develop during antiretroviral therapy.7

Side-effects of nevirapine are more frequent in pregnant women, but our patient was not pregnant. Moreover, it is important to note that in our patient the hypopigmented lesions spontaneously regressed (however, not completely) despite the continuation of the cotrimoxazole and antiretroviral therapy.

Ancillary